Nevada, 2010

Damaging Wind in Nevada, July 26, 2010

July 26, 2010 · NWS LKN · 1 event in 1 county or zone

Thunderstorm winds flattened a green house and blew the roof off a barn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm winds flattened a green house and blew the roof off a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 26, 3:35 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 26, 3:35 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
435 PM PDT MON JUL 26 2010

.SYNOPSIS...MOIST MONSOON FLOW WILL REMAIN OVER THE REGION FOR THE
NEXT FEW DAYS...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS.
DRIER AIR WILL GRADUALLY MOVE BACK INTO THE REGION OVER THE
WEEKEND.

&&

.SHORT TERM...ACTIVE WEATHER IN PLACE COURTESY OF TROUGH TO OUR
NORTHWEST AND HIGH PRESSURE RIDGE CENTERED TO THE EAST-SOUTHEAST.
THIS HAS PLACED THE CWA UNDER A VERY MOIST SOUTHERLY FLOW WHICH
HAS BROUGHT PLENTY OF TROPICAL MOISTURE NORTHWARD. MUCH OF THE CWA
RECEIVED MEASUREABLE RAIN AT SOME POINT TODAY...AND NOW THAT SUN
HAS RETURNED...THE MOIST LOW LEVEL AIR IS SUPPORTING THE GROWTH OF
STRONGER THUNDERSTORMS. ISOLATED GUSTY WINDS TO 60 MPH AND HAIL
UP TO QUARTER SIZE IS POSSIBLE WITH STORMS THROUGH THE EVENING
COURTESY OF A PASSING DISTURBANCE AND UPPER-LEVEL JET STREAK
OVERHEAD...SO WILL NEED TO WATCH RADAR TRENDS THROUGH MUCH OF THE
EVENING.

DRY SLOT OF SORTS EXPECTED TO MOVE IN LATE TONIGHT AND TOMORROW
MORNING...SO EXPECT SHOWERS TO MOSTLY DISSIPATE...CLOUDS TO BREAK
UP...AND A DECENT AMOUNT OF SUNSHINE TOMORROW MORNING. MOISTURE
WILL START MOVING BACK IN TOMORROW AFTERNOON AND EVENING...WHICH
WHEN COMBINED WITH AMPLE SURFACE HEATING WILL RESULT IN MORE
SCATTERED SHOWERS AND THUNDERSTORMS BY DAYS END. WITH A MOSTLY
SUNNY START TO TOMORROW...HIGHS SHOULD GENERALLY REACH HIGHER
VALUES THAN YESTERDAY...WITH MOST VALLEYS INTO THE LOW 90S.

THIS SECOND DISTURBANCE MAY KEEP CONVECTION GOING OVERNIGHT
TOMORROW NIGHT WITH ADDITIONAL DEVELOPMENT DURING THE DAY
WEDNESDAY...SO EXPECT A COOLER AND CLOUDIER DAY WITH MANY VALLEYS
ONLY REACHING THE 80S. BY WEDNESDAY EVENING MOISTURE WILL AGAIN
START MOVING OUT...SO MAY SEE DIMINISHING ACTIVITY AS EARLY AS 5
OR 6 PM. RCM

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. LONG RANGE FCST
STARTS WITH 500MB HIGH CENTERED OVER OKLAHOMA...WITH A BROAD TROF
EXTENDING INTO UTAH AND ARIZONA...WHILE TO OUR WEST...A BROAD TROF
IS CENTERED OFF THE WEST COAST. THE RESULT IS A SOMEWHAT MOIST
500MB FLOW OVER THE FCST AREA. THE FCST CHALLENGE...IN THE LONG
TERM... IS HOW PREDOMINANT THE SW FLOW IS...AND WHETHER OR NOT
THIS WILL REDUCE MID-LEVEL MOISTURE.

THE GFS AND ECMWF AGREE MODERATELY WELL ON THURSDAY BEING THE
LAST DAY WITH MODERATELY GOOD 500MB MOISTURE...AND THAT MAINLY
OVER THE EASTERN HALF OF THE FCST AREA. FRIDAY THRU MONDAY LOOK TO
BE PRETTY DRY. PW'S OVER THE EASTERN AND SOUTHERN PORTIONS OF THE
FCST AREA WILL BE MARGINAL FRIDAY THRU MONDAY...WITH MARGINAL
AFTERNOON LI'S. SO ISOLATED AFTERNOON CONVECTION CAN NOT BE RULED
OUT. AFTERNOON TEMPERATURES WILL BE SEASONABLY WARM THRU THE
EXTENDED. REA

&&

.AVIATION...ISOLATED TSTMS WILL CONTINUE ACROSS THE FCST AREA
INTO THIS EVENING...PRODUCING ISOLATED MVFR VISIBILITIES. SKIES
WILL BE MOSTLY CLEAR FROM LATE EVENING THROUGH TUESDAY
MORNING...WITH ISOLATED TSTMS REDEVELOPING MIDDAY ACROSS THE FCST
AREA. OUTFLOW WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH TSTMS
INTO THIS EVENING...AND AGAIN ON TUESDAY. REA

&&

.FIRE WEATHER...CANCELLED THE RED FLAG WARNING EARLY DUE TO
WIDESPREAD RAINS THIS MORNING AND EXTENSIVE MOISTENING OF THE
ATMOSPHERE FROM THE GROUND UP CWA-WIDE...WHICH IS LIKELY TO
RESULT IN THUNDERSTORMS PRODUCING WETTING RAINS FROM THIS POINT
FORWARD. WHILE THERE IS SOME DRIER AIR MOVING IN OVERNIGHT INTO
TOMORROW MORNING...PROG SOUNDINGS SHOW PW'S REMAINING AROUND OR
ABOVE 3/4 INCH AND CLOUD BASES REMAINING CLOSE TO 600 MB...SO
STORMS TOMORROW SHOULD BE BORDERLINE WET. THUS HAVE NOT ISSUED ANY
RED FLAG WARNINGS OR FIRE WEATHER WATCHES FOR TOMORROW. DEEPER
MOISTURE TOMORROW NIGHT INTO WEDNESDAY SHOULD PROVIDE GUARANTEED
WET STORMS BY THEN. WINDS WILL REMAIN LIGHT OUTSIDE OF STORMS AND
RH RECOVERIES WILL BE MUCH BETTER THAN RECENT WEEKS.

BEYOND THE FIRST TWO DAYS OF THE FORECAST...EXPECT A GRADUAL
DRYING TREND INTO THE WEEKEND AS WINDS ALOFT BECOME MORE WESTERLY.
RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/90/90

In the hours before

Special weather statement, Jul 26, 1:27 PM PST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
227 PM PDT MON JUL 26 2010

NVZ013-037-262215-
NORTHERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
227 PM PDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE AND EXTREME
SOUTHWESTERN LANDER COUNTIES UNTIL 315 PM PDT...

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF GABBS...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   GABBS...

LAT...LON 3883 11811 3905 11801 3910 11778 3916 11779
      3922 11771 3894 11723 3852 11776
TIME...MOT...LOC 2127Z 210DEG 35KT 3868 11790

RCM
Local storm report, Jul 26, 3:35 PM PST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
435 PM PDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 E TONOPAH             38.07N 117.09W
07/26/2010  E1.00 INCH       NYE                NV   TRAINED SPOTTER

&&

MZ

The radar

The Elko radar (KLRX), 90 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Humboldt

When
July 26, 5:10 PM PST to 5:20 PM PST
Where
Humboldt County, 16.67 mi E of Daveytown to 12.47 mi SE of Orovada
Measured
70 kt (81 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
41.280, -117.600

Thunderstorm winds gusting up to 81 mph flattened a green house and blew the roof off a barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238850.